Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 147, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 5, 2001, 2:35 AM CDT for Cloud County, Ottawa County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 5, 2001, 2:35 AM CDT (07:35 UTC)
- Expired
- Jul 5, 2001, 3:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cloud County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 130 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 3:00 AM CDT | Hail 0.88 | Delphos, KS | |
| Jul 5, 3:00 AM CDT | Hail 1 | Glasco, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2367 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 050736 SVRTOP KSC029-143-050815- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 235 AM CDT THU JUL 5 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 315 AM CDT * AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF GLASCO...OR ABOUT 23 MILES SOUTHWEST OF CONCORDIA...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED... GLASCO ADA DELPHOS MINNEAPOLIS MILTONVALE BENNINGTON LARGE HAIL...VERY HEAVY RAIN AHND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER INSIDE A BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3948 9793 3902 9790 3899 9739 3934 9738
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 PM CDT, 11 hours 5 minutes earlier.
Area forecast discussion, Jul 4, 3:30 PM CDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT WED JUL 4 2001 THUNDERSTORM CHANCES TONIGHT THROUGH THURSDAY NIGHT THE FIRST CONCERN...THEN HOW HOT TO GO ON TEMPERATURES FRIDAY. ALL THE MODELS (INCLUDING QPFS) ACTUALLY IN FAIRLY GOOD AGREEMENT TODAY. MODELS INDICATING A SHORTWAVE TROUGH TO ROTATE AROUND PERIPHERY OF UPPER HIGH LATER TONIGHT THROUGH THURSDAY. WITH BOUNDARY AND RICH MOISTURE ACROSS AREA...AND 850 WARM ADVECTION LATE TONIGHT...LOOKS LIKE A FAIRLY GOOD CHANCE FOR THUNDERSTORMS MOVING INTO CWA LATE TONIGHT THROUGH WEDNESDAY MORNING...BUT CANT RULE OUT FOR TOMORROW AFTERNOON AS TRAILING SHORTWAVE AND CONTINUED WARM ADVECTION INDICATED BY MODELS. MODEL QPFS IMPLY THE BETTER CHANCE FOR THUNDERSTORMS TO BE ACROSS SOUTHWEST PART OF CWA WITH LESSER CHANCE NORTHEAST CWA. WARMER FWC TEMPERATURE GUIDANCE LOOKS REASONABLE FOR LOWS TONIGHT AND HIGHS THURSDAY. BY THURSDAY NIGHT...WILL KEEP 20 PERCENT POPS GOING ACROSS CWA. ALTHOUGH NO WELL DEFINED SHORTWAVES INDICATED ON MODELS...STRONG WARM ADVECTION IS INDICATED AS WARM FRONT LIFTS NORTHEAST ACROSS CWA. WITH MORE WIND...EXPECT LOWS THURSDAY NIGHT TO BE IN TH 70-75 DEGREE RANGE ACROSS CWA. BY FRIDAY...UPPER HIGH AGAIN SHIFTS EASTWARD ACROSS KS AND 850 MB TEMPERATURES WARM CONSIDERABLY. FWC GUIDANCE ON THE RIGHT TRACK IN WARMING TEMPERATURES...BUT NOT ENOUGH. WILL ADD ABOUT 4 DEGREES TO FWC GUIDANCE AND GO WITH AROUND 100 NORTH CENTRAL AND MID/UPPER 90S EAST CENTRAL AND NORTHEAST. TIGHTER PRESSURE GRADIENT SHOULD MAKE FOR A BREEZY DAY WITH LOTS OF SUNSHINE INDICATED. IN THE EXTENDED...DEPENDING ON DEWPOINTS...MAY BE DEALING WITH EXCESSIVE HEAT INDICES AS APPEARS LIKELY TO BE IN FOR SEVERAL DAYS OF HOT TEMPERATURES. INFLATED UPPER HIGH TO REMAIN PARKED OVER CENTRAL PLAINS THROUGH AT LEAST MONDAY SO WILL KEEP IT HOT AND DRY THROUGH MONDAY. MRF INDICATING SOME BREAKDOWN/RETROGRESSION OF THE UPPER RIDGE WITH WEAK FRONT/TROUGH MOVING ACROSS ON TUESDAY SO HAVE INTRODUCED A CHANCE FOR THUNDERSTORMS AT THAT TIME. WEDNESDAY LOOKS DRY AGAIN AS HIGH PRESSURE SETTLES OVER AREA. .TOP...NONE PB
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:23 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 52 min |
| Jul 5, 4:19 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.